Daily Mail: vitamin A, B3 and E supplements can be dangerous

April 15, 2024  12:41

Vitamin A, niacin (vitamin B3) and vitamin E can lead to nausea, bone pain and internal bleeding, so they should not be taken without advice from a doctor. The Daily Mail reports that.

Niacin (vitamin B3, or nicotinic acid) supplements are often recommended for high cholesterol, arthritis and to improve brain function. However, numerous studies have shown that these drugs do not actually affect the risk of heart disease, stroke or cognitive impairment. They do, however, often cause diarrhoea and blushing, and overdose symptoms include dizziness, nausea and fatigue. Other forms of vitamin B3 (such as nicotinamide) have been linked to an increased risk of brain cancer.

Vitamin A supports eye and immune system health. In the United States, the recommended daily dose is about 900 micrograms for men and 700 micrograms for women. More than 3,000 micrograms per day can lead to poisoning, and Dailymail.com found that some supplements contain up to 7,500 micrograms in a single pill. Symptoms of overdose include bone pain, nausea, vomiting, dry skin, blurred vision and sensitivity to bright light. In the long term, vitamin A supplements increase the risk of lung cancer, especially in smokers.

Vitamin E supplements are recommended for immune support. For adult men and women, the recommended dose is 15 milligrams (mg) per day. More than 1000 mg leads to muscle weakness, diarrhoea and nausea, and internal bleeding. In rare cases, vitamin E supplements lead to life-threatening bleeding, such as worsening bleeding from injuries.
Experts have advised caution about supplements: they often contain more active ingredient than claimed. Also, little is known about how they affect health because of a lack of research. And some supplements affect the effectiveness of medicines. For example, St John's wort extract reduces the effectiveness of contraceptives.

Follow NEWS.am Medicine on Facebook and Twitter


  • Related News
 
  • Video
 
 
  • Event calendar
 
 
  • Archive
 
  • Most read
 
  • Find us on Facebook
 
  • Poll
Are you aware that in 2027 medical insurance will become mandatory for all Armenian citizens?
I’m aware, and I'm in favor
I’m not aware, and I'm against
I'm aware, but I'm still undecided
I'm not aware, but in principle I'm in favor
I'm not aware, but in principle I'm against
It doesn't matter to me